Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 355, NWS Norman, OK

July 15, 1997Custer County, Dewey County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 15, 1997, 11:05 AM CDT for Custer County, Dewey County, Oklahoma. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 15, 1997, 11:05 AM CDT (16:05 UTC)
Expired
Jul 15, 1997, 11:45 AM CDT
In force
40 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Custer County, OK, Dewey County, OK

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 4.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 1997-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 430 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 1997-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
430 J/kg
Mixed-layer CIN
-235 J/kg
Mixed-layer LCL
1993 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 151607 RRA
SVROKC
OKC039-043-151645-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1105 AM CDT TUE JUL 15 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 1145 AM CDT FOR PEOPLE IN
THE FOLLOWING COUNTIES

IN NORTHWESTERN OKLAHOMA
     WESTERN CUSTER AND DEWEY

INCLUDING THE FOLLOWING LOCATIONS
     BUTLER...FOSS RESEVIOR...MC CLURE...OAKWOOD...PUTNAM...
     SEILING AND TALOGA

AT 1105 AM CDT DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS JUST EAST OF
TALOGA AND 5 MILES NORTHWEST OF BUTLER. THESE STORMS WERE MOVING SOUTH
AT 15 MPH. HAIL TO HALF DOLLAR SIZE AND WIND GUSTS IN EXCESS OF 60 MPH
AREAD POSSIBLE. OTHER STRONG STORMS WERE DEVELOPING OVER MUCH OF THE
EASTERN HALF OF DEWEY COUNTY. 


LAT...LON 3568  9901 3548  9905 3546  9937 3582  9935
          3614  9899 3615  9865 3583  9868

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:45 AM CDT, 8 hours 20 minutes earlier.

Area forecast discussion, Jul 15, 2:45 AM CDT, 8 hours 20 minutes before
FPUS3 KOKC 150745
AFDOKC

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
245 AM CDT TUE JUL 15 1997

MAIN QUESTION THIS MORNING IS PRECIP CHANCES.  FORECAST SOUNDINGS FOR
00Z MODIFIED WITH EXPECTED SFC CONDITIONS SHOW CAP TEETERING ON THE EDGE
OF BEING BROKEN WITH THE ETA OR PRETTY SOLID BREAKAGE WITH THE NGM.
TSTMS HAVE BEEN MORE ON THE ISOLATED SCALE THE LAST COUPLE OF DAYS
THOUGH. AM INCLINED TO HAVE POPS AOB 20 PCT BUT WL DECIDE LATER ON 20S
OR ISOLATED (BLO 20) POPS IN THE ZONES.  CURRENT PRECIP WILL ALSO HELP
DECISION AT ZONE TIME.  WE HAVE MORE MID/HIGH CLOUDS THAN YDAY MORNING
SO WITHOUT SIG CHG IN AMS WL KEEP TEMPS A DEGREE OR TWO BLO YDAYS MAXS.
EXCEPTION WILL BE IN NORTH WHERE BDRY WASHING OUT WILL ALLOW TEMPS NR OR
SLGTLY ABV YDAY.  TEMPS IN FAVORED AREA OF SW AND ISOLATED LOCATION IN
HEAT BOX CORRIDOR OF NC OKLA WILL AGAIN REACH TRIPLE DIGITS.

LATER... S/W PROGGED TO DRIFT SWD THRU CNTRL PLAINS AND INTO NRN OKLA
TMW ON EAST SIDE OF UPR RIDGE.  PRECIP CHCS WL BE DETERMINED BY
EVOLUTION OF THERMODYNAMIC PROFILE AND POTENTIAL CAP DEVELOPMENT.
UNSURE ENOUGH ON THIS PARAMETER ATTM TO INTRODUCE POPS AND WL DEFER
DECISION TO DAY SHIFT.

FCSTID = 26
FIRST LOOK...
OKC   96  72  96  73 /  20   0  10  10
HBR   98  71  98  72 /  20  10  10  10
SPS  100  72 101  73 /  20   0  10   0
GAG   99  70  99  71 /  20  10  10  10
PNC   97  74  99  76 /  20  10  10  10
DUA   96  73  97  73 /  20   0  10   0

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Jul 15, 8:58 AM CDT, 2 hours 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
900 AM CDT TUE JUL 15 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0855 AM    2 E SOUTHARD              OK   1.25 INCH HAIL.
07/15/97   BLAINE

0855 AM    2 E SOUTHARD              OK   WIND DAMAGE
07/15/97   BLAINE                         4 INCH TREE LIMB BLOWN DOWN.
                                               
MCCAMMON
Local storm report, Jul 15, 9:00 AM CDT, 2 hours 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
900 AM CDT TUE JUL 15 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0855 AM    2 E SOUTHARD              OK   1.25 INCH HAIL.
07/15/97   BLAINE

0855 AM    2 E SOUTHARD              OK   WIND DAMAGE
07/15/97   BLAINE                         4 INCH TREE LIMB BLOWN DOWN.

MCCAMMON
Local storm report, Jul 15, 10:03 AM CDT, 1 hour 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1005 AM CDT TUE JUL 15 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 AM    7 N WATONGA               OK   0.88 INCH HAIL.
07/15/97   BLAINE

MCCAMMON
Local storm report, Jul 15, 10:05 AM CDT, 1 hour before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1005 AM CDT TUE JUL 15 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 AM    7 N WATONGA               OK   0.88 INCH HAIL.
07/15/97   BLAINE

MCCAMMON

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:20 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods40 min
Jul 15, 8:30 AM CDTSevere Thunderstorm WarningOUNBlaine45 min
Jul 15, 9:52 AM CDTSevere Thunderstorm WarningOUNBlaine53 min
Jul 15, 10:00 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Major45 min
Jul 15, 1:51 PM CDTSevere Thunderstorm WarningOUNPontotoc39 min
Jul 15, 2:32 PM CDTSevere Thunderstorm WarningOUNGarvin43 min
Jul 15, 2:39 PM CDTSevere Thunderstorm WarningOUNJohnston51 min
Jul 15, 2:44 PM CDTSevere Thunderstorm WarningOUNMcClain46 min
Jul 15, 3:01 PM CDTSevere Thunderstorm WarningOUNMarshall44 min
Jul 15, 3:10 PM CDTSevere Thunderstorm WarningOUNGarvin50 min
Jul 15, 3:13 PM CDTSevere Thunderstorm WarningOUNStephens47 min
Jul 15, 3:21 PM CDTSevere Thunderstorm WarningOUNCoal54 min
Jul 15, 3:43 PM CDTSevere Thunderstorm WarningOUNMarshall47 min
Jul 15, 3:47 PM CDTSevere Thunderstorm WarningOUNPontotoc43 min
Jul 15, 3:56 PM CDTSevere Thunderstorm WarningOUNCarter49 min
Jul 15, 4:50 PM CDTSevere Thunderstorm WarningOUNSeminole40 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.